Alert archive / Iowa / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 280, NWS Des Moines, IA

September 13, 2005Cass County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Sep 13, 2005, 12:23 PM CDT for Cass County, Iowa. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 13, 2005, 12:23 PM CDT (17:23 UTC)
Expired
Sep 13, 2005, 1:02 PM CDT
In force
39 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Cass County, IA

The radar

The Des Moines radar (KDMX), 112 km from the middle of the area, began a volume at 17:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 13, 12:50 PM CDTHAIL 0.755 S Cumberland, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 5.4 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2005-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 939 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2005-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
939 J/kg
Mixed-layer CIN
-307 J/kg
Mixed-layer LCL
848 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 131723
SVRDMX
IAC029-131815-
/O.NEW.KDMX.SV.W.0280.050913T1723Z-050913T1815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1223 PM CDT TUE SEP 13 2005

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CASS COUNTY IN SOUTHWEST IOWA.

* UNTIL 115 PM CDT.

* AT 1219 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
  SOUTHEAST OF GRISWOLD...OR 77 MILES WEST OF DES MOINES...AND MOVING
  EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR CUMBERLAND BY 1235 PM CDT.
  NEAR MASSENA BY 1240 PM CDT.

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

LAT...LON 4150 9515 4117 9515 4117 9472 4150 9472

$$

JUNGBLUTH
2 follow-up statements
000 
WWUS53 KDMX 131737
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1237 PM CDT TUE SEP 13 2005

IAC029-131815-
/O.CON.KDMX.SV.W.0280.000000T0000Z-050913T1815Z/
CASS IA-
1237 PM CDT TUE SEP 13 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR CASS COUNTY UNTIL 115
PM CDT...

AT 1236 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 15 MILES
SOUTHEAST OF ATLANTIC...OR 68 MILES WEST OF DES MOINES...AND MOVING
EAST AT 35 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR MASSENA AT 1240 PM.

OTHERWISE THE STORM WILL REMAIN OVER MAINLY RURAL AREAS OF CASS 
COUNTY...INCLUDING CUMBERLAND.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT
TUESDAY EVENING FOR IOWA.

LAT...LON 4150 9515 4117 9515 4117 9472 4150 9472

$$

JUNGBLUTH
000 
WWUS53 KDMX 131802
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
101 PM CDT TUE SEP 13 2005

IAC029-131811-
/O.CAN.KDMX.SV.W.0280.000000T0000Z-050913T1815Z/
CASS IA-
101 PM CDT TUE SEP 13 2005

...THE SEVERE THUNDERSTORM WARNING FOR CASS COUNTY HAS BEEN
CANCELLED...

AT 1257 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR
MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO
LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS
BEEN CANCELLED.

EARLIER...AT 1250 PM...THREE QUARTER INCH HAIL FELL 5 MILES SOUTH OF 
CUMBERLAND.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT
TUESDAY EVENING FOR IOWA.

LAT...LON 4150 9515 4117 9515 4117 9472 4150 9472

$$

JUNGBLUTH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 13, 3:35 AM CDT, 8 hours 48 minutes earlier.

Area forecast discussion, Sep 13, 3:35 AM CDT, 8 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
335 AM CDT TUE SEP 13 2005

.DISCUSSION...
MAIN FOCUS DURING INIT TIMEFRAME WL BE MAIN FOCUS WILL BE WITH THE
FNT AND POT FOR DVLPMT AS IT MOVS THRU.  SWODY1 LKS GUD FOR POT FOR
ANY SVR AND WL GO WITH SOME DVLPMT EARLIER RATHER THAN LATER IN THIS
CASE.  CAPE PRETTY MUCH NON-EXISTENT.  THINGS NOT GOING THIS MRNG IN
SPITE OF GOD TRANSPORT OF MSTR DUE TO DIV AT H8 DPCTD IN PROFILER
NET.  AREA OF CONV COMING UP FM THE SW AND SHUD SEE THINGS GO AFT
SNRS.  FEEL 06Z/ETA IS TOO FAST, BUT IDEA IS THERE.  FNT WL BE TO
THE S AND DONT XPCT MUCH IN THE WAY OF WX BFR THE WKND.  SOME
TIMING PROBS WITH THAT WITH ABT A 24 HR DIF BTWN GEM/SEF AND GFS, SO
NO MAJOR CHNGS PLANNED FOR NOW.  WUD NOT BE SURPRISED TO SEE ANOTHER
ROUND ERY NXT WK.  GFS HAS BEEN MORE INSISTENT WITH TROF MOVG THRU,
THOUGH FEEL IT IS TOO STRONG.  LIKE SOFTER GEM ON THIS EVENT AND
THEREFORE WENT FOR LOW POPS.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Sep 13, 5:31 AM CDT, 6 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
531 AM CDT TUE SEP 13 2005

IAZ004>007-015>017-023>026-033>036-044>047-057-058-141045-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-SAC-CALHOUN-WEBSTER-HAMILTON-
CRAWFORD-CARROLL-GREENE-BOONE-AUDUBON-GUTHRIE-
531 AM CDT TUE SEP 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
IOWA...NORTHWEST OF AN ATLANTIC TO AMES TO WAVERLY LINE.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A CHANCE OF THNDERSTORMS TODAY INTO THE EARLY
EVENING HOURS. IT DOES NOT APPEAR THAT SEVERE WEATHER IS LIKELY
WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A CHANCE FOR THUNDERSTORMS NORTH OF U.S. HIGHWAY 30
ON SUNDAY. IT IS TOO EARLY TO DETERMINE THE SEVERE
POTENTIAL...HOWEVER SEVERE WEATHER APPEARS TO BE UNLIKELY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER IS NOT EXPECTED AT THIS TIME.

IAZ027-028-037>039-048>050-059>062-070>075-081>086-092>097-141045-
BUTLER-BREMER-HARDIN-GRUNDY-BLACK HAWK-STORY-MARSHALL-TAMA-DALLAS-
POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-
ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-
WAYNE-APPANOOSE-DAVIS-
531 AM CDT TUE SEP 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
IOWA...SOUTHEAST OF AN ATLANTIC TO AMES TO WAVERLY LINE.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL OCCUR THIS MORNING...WITH A BETTER
CHANCE THIS AFTERNOON INTO THIS EVENING. A FEW OF THE STORMS MAY
BECOME SEVERE WITH THE MAIN THREAT BEING WINDS OF 60 TO 70 MPH AND
HAIL UP TO THE SIZE OF NICKLES. THE BEST CHANCE FOR SEVERE
THUNDERSTORMS WILL BE FROM LATE MORNING INTO THE AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A CHANCE FOR THUNDERSTORMS EAST OF INTERSTATE 35 ON
SUNDAY. IT IS TOO EARLY TO DETERMINE THE SEVERE POTENTIAL...HOWEVER
SEVERE WEATHER APPEARS TO BE UNLIKELY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED FROM 1000 AM THIS MORNING UNTIL
500 PM THIS AFTERNOON.

In the hours before

Local storm report, Sep 13, 7:51 AM CDT, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
751 AM CDT TUE SEP 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0614 AM     HAIL             N DIAGONAL              40.81N 94.34W
09/13/2005  0.75 INCH        RINGGOLD           IA   TRAINED SPOTTER

&&

STEACHOU
Local storm report, Sep 13, 11:44 AM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1144 AM CDT TUE SEP 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1138 AM     HAIL             3 NNW BEACONSFIELD      40.85N 94.07W
09/13/2005  0.88 INCH        RINGGOLD           IA   TRAINED SPOTTER

&&

STEACHOU

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 6:09 AM CDTSevere Thunderstorm WarningDMXRinggold24 min
Sep 13, 11:15 AM CDTSevere Thunderstorm WarningDMXDecatur45 min
Sep 13, 11:26 AM CDTSevere Thunderstorm WarningDMXRinggold49 min
Sep 13, 11:48 AM CDTSevere Thunderstorm WarningDMXClarke, Union42 min
Sep 13, 11:58 AM CDTSevere Thunderstorm WarningDMXMadison, Warren42 min
Sep 13, 12:32 PM CDTSevere Thunderstorm WarningDMXDallas, Polk31 min
Sep 13, 12:49 PM CDTSevere Thunderstorm WarningDMXAdair48 min
Sep 13, 2:38 PM CDTSevere Thunderstorm WarningDMXBremer, Butler37 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.